Alabama, 2005

Flash Flood in Alabama, July 4, 2005

July 4, 2005 · NWS BMX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 4, 2:04 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 4, 2:04 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
304 PM CDT MON JUL 4 2005

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)
LOW TEMPERATURES SHOULD BE A DEGREE OR TWO WARMER THAN LAST NIGHT
DUE TO INCREASED MOISTURE AND CLOUD COVER ACROSS THE AREA.  SOME
PRECIPITATION WILL LIKELY LINGER THROUGH THE NIGHT...ESPECIALLY
SOUTHEAST...BUT THE OVERALL COVERAGE AND INTENSITY WILL DECREASE.
DEWPOINTS IN THE LOW TO MIDDLE 70S ALONG WITH LIGHT WINDS WILL LIKELY
RESULT IN WIDESPREAD FOG AFTER MIDNIGHT.  PRECIP SHOULD DIMINISH
MORE SIGNIFICANTLY AFTER MIDNIGHT.

SOUTHERLY FLOW WILL INCREASE KEEPING MOISTURE VALUES AT THE CURRENT
LEVELS.  SEA BREEZE WILL LIKELY MOVE INTO SOUTHERN LOCATIONS AGAIN.
PERHAPS MORE IMPORTANTLY...A BOUNDARY FROM THE REMNANTS OF A STRONG
MCS IN THE ARKLAMIS WILL MAKE ITS WAY INTO CENTRAL AL.  THESE THREE
FACTORS WILL LIKELY LEAD TO ANOTHER ROUND OF STRONG TO SEVERE
WEATHER AREA WIDE.  MODELS ALSO BRING A VORT MAX OUT OF THE
GULF..WITH VARYING INTENSITIES.  THIS FEATURE WILL GRADUALLY
SHIFT NORTH-NORTHEASTERLY THROUGH THE NIGHT INTO WEDNESDAY...
KEEPING RAIN/THUNDERSTORM CHANCES HIGH. THUS INCREASED POPS/CLOUD
COVER AND DECREASED HIGHS ACCORDINGLY.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
DIDNT MAKE ANY WHOLESALE CHANGES TO THE LONG TERM FORECAST.
FORECAST WILL BE HIGHLY DEPENDANT ON THE EVOLUTION OF TWO TROPICAL
SYSTEMS IN THE ATLANTIC BASIN.  ADJUSTMENTS WILL LIKELY BE NEEDED...
BUT DECIDED NOT TO VARY TOO FAR FROM GUIDANCE.

&&

.SYNOPSIS...TEMPERATURES HAVE ALREADY REACHED THEIR MAXIMA FOR MOST
LOCATIONS ACROSS CENTRAL ALABAMA AS CONVECTION HAS BECOME QUITE
WIDESPREAD.  TWO FEATURES RESPONSIBLE FOR THIS ACTIVITY...A STRONG
SEABREEZE FRONT MOVING NORTHWARD INTO OUR CWA...AND A SHEARED VORT
MAX MOVING OUT OF CENTRAL MS...ACROSS NORTHWESTERN AL.  SO FAR...
MOST STORMS HAVE REMAINED BELOW SEVERE CRITERIA...ALTHOUGH WITH ALL
OF THE OUTDOOR ACTIVITIES TODAY...WE REMAIN VERY CONCERNED WITH ALL
OF THE CONVECTION MAINLY WITH RESPECT TO LIGHTNING.  WE HAVE
ALREADY SEEN SEVERAL STORMS EXCEED THE ONE STRIKE EVER TEN SECONDS
THRESHOLD EARLY THIS AFTERNOON.  FURTHERMORE...DUE TO THE TWO
FEATURES MENTIONED ABOVE...WERE NOT EXPECTING A QUICK DISSIPATION OF
STORMS AFTER SUNSET WHICH IS TYPICAL THIS TIME OF YEAR.  HOWEVER...
FOCUS WILL LIKELY SHIFT ACROSS EASTERN (ESPECIALLY SOUTHEASTERN)
AREAS AS VORT MAX LOOSES ITS INFLUENCE ON NORTHERN AND NORTHWESTERN
LOCATIONS. ANY OUTDOOR ACTIVITIES MAY BE IN JEOPARDY THIS EVENING.
LIGHTNING DISPLAYS MAY OVERSHADOW AND FIREWORKS ACROSS CENTRAL
ALABAMA.

SOUTHERLY FLOW WILL BE ENHANCED TOMORROW AND WEDNESDAY RESULTING IN
TWO MORE DAYS OF LIKELY POPS.  THURSDAY THROUGH THE WEEKEND POSE
TROPICAL QUESTIONS.  HOPEFULLY BY THIS TIME NEXT WEEK...WE CAN
STILL THINK OF CINDY AS THAT SWEET LITTLE GIRL FROM THE BRADY BUNCH
RATHER THAN A TROPICAL STORM...OR EVEN HURRICANE.  TWO SYSTEMS ARE
IN THE WORKS...ONE OVER THE YUCATAN AND THE OTHER MOVING ACROSS THE
WINDWARD ISLANDS.  THE FIRST LOOKS LIKE IT WILL MOVE TO OUR WEST
AND NOT BE MUCH OF A FACTOR...THUS ONLY HAVE LOW CHANCE POPS FOR
THURSDAY AND FRIDAY.  THE SECOND SYSTEM IS A BIT MORE CONCERNING AT
THIS TIME...WITH A GENERAL CONSENSUS IN GUIDANCE THAT IT WILL TRACK
ACROSS SOUTHERN FL...POSSIBLY INTO THE CENTRAL OR EASTERN GULF BY
SUNDAY.  HOWEVER...BOTH NEED TO BE WATCHED CLOSELY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     70  84  69  84 /  40  60  50  70
ANNISTON    71  84  70  84 /  30  60  50  70
BIRMINGHAM  74  85  72  85 /  30  60  40  70
TUSCALOOSA  73  88  71  87 /  30  60  40  70
CALERA      73  87  71  85 /  30  60  40  70
AUBURN      71  84  71  84 /  40  70  50  80
MONTGOMERY  73  87  72  86 /  30  70  50  80
TROY        73  86  71  86 /  40  70  50  80

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

12/SIRMON
Hazardous weather outlook, Jul 4, 11:30 AM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CDT MON JUL 4 2005

ALZ011>015-017>050-051130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1230 PM CDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

STRONG THUNDERSTORMS ARE POSSIBLE THROUGH 9 OR 10 PM THIS EVENING
ACROSS CENTRAL ALABAMA. THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING PEA TO DIME SIZE HAIL...GUSTY WINDS UP TO 45 MPH...
DEADLY LIGHTNING...AND LOCALIZED HEAVY RAIN UP TO 2 INCHES. THE
THUNDERSTORM STRENGTH WILL BE GREATEST DURING THE HEATING OF THE
DAY WITH A GRADUAL WEAKENING TREND EXPECTED INTO THE EVENING HOURS.

A WARM AND VERY MOIST ATMOSPHERE EXISTS ACROSS THE REGION ON
THIS INDEPENDENCE DAY. DUE TO VARIOUS SMALL SCALE BOUNDARIES...AN
UPPER LEVEL DISTURBANCE...AND THE HEATING OF THE DAY...NUMEROUS
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. ALTHOUGH NOT ALL AREAS
WILL RECEIVE RAIN THROUGH THIS EVENING...THE STORMS THAT DUE DEVELOP
WILL HAVE THE POTENTIAL OF BECOMING STRONG.

WET MICROBURST POTENTIAL:
BIRMINGHAM...HIGH.
MONTGOMERY...HIGH.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY).

AN UNSTABLE AIRMASS WILL REMAIN IN PLACE ACROSS THE AREA ON
TUESDAY AS AN UPPER LEVEL TROUGH WILL APPROACH FROM THE WEST.
ONCE AGAIN...SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO
DEVELOP FROM 12 PM UNTIL 9 PM...WITH A FEW OF THESE PRODUCING 35 TO
45 MPH WINDS. FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL
SHOULD BE EXPECTED WITH ANY STORMS THAT DO DEVELOP.

BEYOND TUESDAY, NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGEMENT IS NOT ANTICIPATED AT
THIS TIME.

In the hours before

Special weather statement, Jul 4, 2:15 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CDT MON JUL 4 2005

ALZ034-042045-
BIBB-
315 PM CDT MON JUL 4 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BIBB COUNTY UNTIL 345 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL
WILL OCCUR FROM AREA THUNDERSTORMS...

AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 5 MILES NORTHWEST OF MARVEL TO 6 MILES
WEST OF LAWLEY...MOVING EAST AT 15 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
MARVEL...LAWLEY AND RANDOLPH THROUGH 345 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Local storm report, Jul 4, 2:28 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 PM CDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND DMG     5 W WEST BLOCTON        33.12N 87.21W
07/04/2005                   BIBB               AL   LAW ENFORCEMENT

            FEW TREES DOWN ON COUNTY ROAD 9.

&&

JSS
Special weather statement, Jul 4, 2:31 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 PM CDT MON JUL 4 2005

ALZ020-042100-
CHEROKEE-
331 PM CDT MON JUL 4 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL 400
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN
HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER POPE...MOVING EAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR POPE...CENTRE AND
FORNEY THROUGH 400 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jul 4, 2:54 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
354 PM CDT MON JUL 4 2005

ALZ017-042130-
BLOUNT-
354 PM CDT MON JUL 4 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BLOUNT COUNTY UNTIL 430 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN
HOUR ARE POSSIBLE FROM AREA THUNDERSTORMS...

AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR LOCUST FORK...MOVING NORTHEAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LOCUST FORK...
NECTAR...ALLGOOD...CLEVELAND...ROSA...ONEONTA AND BLOUNTSVILLE
THROUGH 430 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Local storm report, Jul 4, 2:59 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
359 PM CDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             4 W FORNEY              34.09N 85.53W
07/04/2005  0.75 INCH        CHEROKEE           AL   LAW ENFORCEMENT

            DIME TO PENNY SIZE HAIL BRIEFLY COVERED THE GROUND ON US
            411.

&&

JSS
Local storm report, Jul 4, 3:47 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
447 PM CDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     FORNEY                  34.09N 85.46W
07/04/2005                   CHEROKEE           AL   EMERGENCY MNGR

            PORCH DESTROYED IN FORNEY.

&&

JSS

The radar

The Northeast Alabama radar (KHTX), 102 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Etowah

When
July 4, 4:00 PM CST to 5:00 PM CST
Where
Etowah County, Attalla
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
34.017, -86.083

All four lanes of US 431 were closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466451.